Alert archive / North Carolina / Severe Thunderstorm Warnings in 1995
Severe Thunderstorm Warning 66, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 9, 1995, 1:25 PM EDT for Watauga County, North Carolina. It was in force for 50 min.
The area
The counties it named.
The facts
- Issued
- Jun 9, 1995, 1:25 PM EDT (17:25 UTC)
- Expired
- Jun 9, 1995, 2:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Watauga County, NC
The radar
The Knoxville radar (KMRX), 153 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 362 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1290 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -85 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRNK 091724 RRA SVRRNK NCC189-091815- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 125 PM EDT FRI JUN 9 1995 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 215 PM EDT FOR THE FOLLOWING COUNTY... IN NORTHWEST NORTH CAROLINA ...WATAUGA COUNTY AT 125 PM EDT...DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM NEAR THE TOWN OF BLOWING ROCK IN EASTERN WATAUGA COUNTY. THIS STORM WAS MOVING TO THE EAST AT 20 MILES AN HOUR. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIORR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. DESROSIERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 9:51 AM EDT, 3 hours 34 minutes earlier.
Area forecast discussion, Jun 9, 9:51 AM EDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 945 AM EDT FRI JUN 9 1995 RECOMMENDATIONS...NONE DISCUSSION... CRNT FCSTS LOOK TO BE ON TRACK FOR THIS AFT. 12Z ANALYSIS SHOWS FNT STILL STNRY FM CNTRL MO TO SRN OH...BUT MAKING VERY SLOW PROGRESS S ACRS NRN VA AS HIGH PRES OVR CAN CONTS TO SLIDE EWD. XPCT THIS FNT TO MAKE FURTHER HEADWAY TDY...BUT NOT SOON ENUF TO PREVENT ANOTHER HOT AND MUGGY DAY. MODIFIED 12Z SOUNDING FM HTS TO 85/65...GSO TO 88/65 AND IAD TO 82/59. LI/S END UP ARND -5 W/ CAPES ABT 1200 AT BOTH HTS AND GSO. MANAGED TO GENERATE NEG LI AT IAD ALSO...BUT NO CAPE TO SPEAK OF. NO S/WVS W/ QUICK LOOK AT 12Z 500/700 MB CHART...BUT THINK CAN STILL GET AFT TSTMS SIMILARE TO YEST. THINK CHC FCST RMNS GOOD...AND PLAN TO KEEP MNTN OF SLIGHT CHC IN NOON TSTM OUTLOOK W/ BEST CHCS OF SVR OVR W AND S PTNS OF CWA. DESROSIERS
In the hours before
Special weather statement, Jun 9, 12:30 PM EDT, 55 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006- 018>020-101200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1230 PM EDT FRI JUN 9 1995 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING... VERY MOIST UNSTABLE AIR WILL PROVIDE THE SETTING FOR SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON ACROSS SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE WITH LARGE HAIL AND STRONG WINDS...MAINLY IN THE MOUNTAINS FROM THE NEW RIVER VALLEY AREA WESTWARD. SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. DESROSIERS
Special weather statement, Jun 9, 12:32 PM EDT, 53 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006- 018>020-101200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1230 PM EDT FRI JUN 9 1995 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING... VERY MOIST UNSTABLE AIR WILL PROVIDE THE SETTING FOR SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON ACROSS SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE WITH LARGE HAIL AND STRONG WINDS...MAINLY IN THE MOUNTAINS FROM THE NEW RIVER VALLEY AREA WESTWARD. SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. DESROSIERS
Special weather statement, Jun 9, 12:42 PM EDT, 43 minutes before
NCZ001>006-018>020-091745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1242 PM EDT FRI JUN 9 1995 ...THUNDERSTORMS WERE POPPING UP EARLY THIS AFTERNOON ACROSS PORTIONS OF THE NORTH CAROLINA MOUNTAINS... AT 1240 PM THIS AFTERNOON...THUNDERSTORMS HAD DEVELOPED FROM SOUTHERN ASHE COUNTY SOUTHWEST TO NEAR BLOWING ROCK IN WATAUGA COUNTY IN NORTH CAROLINA. THESE STORMS HAVE BEEN STRENGTHENING AND WILL PRODUCE GUSTY WINDS...VERY HEAVY DOWNPOURS...AND FREQUENT LIGHTNING. THE STORMS WERE MOVING SLOWLY EASTWARD AT ABOUT 10 MPH. SO...RESIDENTS OF WILKES COUNTY AROUND PARSONVILLE WILL LIKELY GET A THUNDERSTORM BETWEEN 100 PM AND 130 PM THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND YOUR LOCAL RADIO AND TV STATIONS FOR MORE UPDATES ON THESE STORMS AS THE AFTERNOON PROGRESSES. KANE
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 8:19 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 56 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1995Every severe thunderstorm warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.